Tornadoes · United States · Maine · 2011
EF1 tornado, Locke Mills, Maine, June 1, 2011
This EF1 tornado ran 0.3 miles across Oxford County on June 1, 2011, touching down at 3:35 PM EDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 1, 2011
- Touchdown
- 3:35 PM EDT (19:35 UTC)
- Lifted
- 3:36 PM EDT (19:36 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Oxford County
- Touchdown point
- 44.404, -70.682
- Lift-off point
- 44.405, -70.677
- Record number
- 1106011335-01
What the Weather Service recorded
Severe thunderstorms developed out ahead of a cold front during the afternoon of June 1 and produced mostly 1 to 2.75 inch hail across the mountains and foothills of Maine with 1 inch hail reported in some interior areas. In addition, tornadoes developed in Oxford and Somerset Counties.
A tornado touched down about 2 miles northwest of the town of Bryant Pond. The tornado touched down along Gore Road on the southwest shore of North Pond and moved out over North Pond before dissipating. The tornado snapped or uprooted numerous trees. Maximum winds were estimated at 85 to 100 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the tornado touched down at Jun 1, 3:05 PM EDT, 30 minutes earlier.
Area forecast discussion, Jun 1, 3:05 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 305 PM EDT WED JUN 1 2011 .SYNOPSIS... A STRONG COLD FRONT WILL MOVE OFFSHORE THIS EVENING WITH SEVERE THUNDERSTORMS AND EVEN THE POSSIBILITY OF A TORNADO OCCURRING AHEAD OF THE FRONT. LOW PRESSURE MOVES THROUGH THE MARITIMES AS HIGH PRESSURE APPROACHES FROM THE GREAT LAKES ON THURSDAY. LOW PRESSURE OVER THE MARITIMES WILL CIRCULATE CLOUDS INTO THE REGION FRIDAY. A RIDGE OF HIGH PRESSURE FOLLOWS FOR SATURDAY. A SERIES OF WEAK DISTURBANCES WILL CROSS THE AREA SUNDAY THROUGH EARLY NEXT WEEK KEEPING THINGS UNSETTLED. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... TORNADO WATCH THRU 8 PM THIS EVENING. STRONG CD FNT MOVES THRU. LOTS OF INSTABILITY AND SHEAR AHEAD OF SYSTEM WITH SVR TSTMS AND ISOLD TORNADOES PSBL. ALREADY ISSUED WARNINGS THIS AFTERNOON. BEHIND THE FNT SKIES CLEAR AS CONVECTION MOVES OUT TO SEA. SHOULD SEE MUCH COOLER AND LESS HUMID WX MOVING IN TNGT ON BREEZY W OR NW WINDS. GENERALLY USED GFS40, HPC QPF AND BLEND OF MAV/MET MOS GUIDANCE. MAIN FOCUS HAS BEEN ON THE SVR WX. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... SFC LOW MOVES THRU THE MARITIMES AS HIGH PRES APPROACHES FROM THE GREAT LAKES ON THURSDAY. STRONG NW FLOW IN BETWEEN AS BUFKIT WIND SOUNDINGS SHOW POTENTIAL FOR STRONG WIND GUSTS TO MIX DOWN. WITH MUCH COOLER AIR MOVING IN EXPECT INSTABILITY CLOUDS TO FORM. UPSLOPE NW FLOW WILL PRODUCE ISOLD TO SCT -SHRA N/MT AND POSSIBLY INTO FOOTHILL ZONES WHILE DOWNSLOPE NW FLOW KEEPS IT MOSTLY DRY ELSEWHERE. HIGH PRES GETS CLOSER THURSDAY NGT WITH SKIES IMPROVING AND WINDS LETTING UP. SHOULD BE A RATHER CHILLY NGT. MIN TEMPS INTO THE 30S N/MT ZONES WITH POTENTIAL FOR SOME FROST. GENERALLY USED GFS40 AND A BLEND OF MAV/MET MOS GUIDANCE. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... ECMWF/GFS ARE IN GENERAL AGREEMENT WITH UPPER PATTERN THROUGH EARLY NEXT WEEK THROUGH TIMING OF INDIVIDUAL IMPULSES DIFFERS. UPPER LOW INITIALLY OVER NEW ENGLAND WILL GRADUALLY LIFT OUT LEAVING AREA IN WESTERLY FLOW ON THE NORTHERN PERIPHERY OF THE UPPER HIGH OVER THE SOUTHERN UNITED STATES. EXPECT TEMPERATURES TO AVERAGE NEAR OR ABOVE NORMAL THIS PERIOD. UPPER LOW OVER THE MARITIMES WILL CIRCULATE CLOUDS...AND PERHAPS A FEW SHOWERS INTO NORTHERN SECTIONS ON FRIDAY. A RIDGE OF HIGH PRESSURE FOLLOWS FOR SATURDAY. A SERIES OF WEAK DISTURBANCES WILL CROSS THE AREA SUNDAY THROUGH EARLY NEXT WEEK. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... SHORT TERM /THROUGH THURSDAY NIGHT/...AFTER EVENING STRONG TO SVR TSTMS EXPECT VFR OVERNIGHT WITH MVFR CIG PSBL ON THURSDAY...THEN BACK TO VFR THURSDAY NGT. GUSTY NW WINDS ON THURSDAY. LONG TERM... SUN - MON...AREAS OF MVFR POSSIBLE IN SHOWERS. && .MARINE... SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...WILL CONT THE SCA THRU THURSDAY. S SW FLOW AHEAD OF THE FNT GUSTING UP TO 30 OR EVEN 35 KT AT TIMES WITH SEAS BUILDING AT OR ABOVE 5 FT. WINDS LET UP OVERNIGHT ONLY TO SEE GUSTS INCREASE FROM THE NW ON THURSDAY. SEAS SLOW TO EASE UP OVERNIGHT BUT SUBSIDE MORE ON THURSDAY. WINDS AND SEAS DROPPING BELOW SCA LEVELS THURSDAY NGT. LONG TERM... QUIET ON THE WATERS WITH WINDS AND SEAS LIKELY TO STAY BELOW SMALL CRAFT THRESHOLD. && .FIRE WEATHER... COOLER WX WITH FAIRLY HIGH HUMIDITY LEVELS FOR THE NEXT FEW DAYS ALONG WITH NEARLY FULL GREEN UP SHOULD KEEP ANY FIRE DANGER LOW. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR ANZ150>154. &&
Hazardous weather outlook, Jun 1, 2:39 PM EDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 239 PM EDT WED JUN 1 2011 MEZ007>009-012>014-018>028-NHZ001>010-013-014-021845- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 239 PM EDT WED JUN 1 2011 ...TORNADO WATCH 411 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A COLD FRONT TODAY. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS... FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL. THERE IS THE CHANCE OF AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS REQUESTED. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-021845- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 239 PM EDT WED JUN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A COLD FRONT TODAY INTO THIS EVENING. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL... DAMAGING WINDS...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... MARINERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 1, 2:59 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
259 PM EDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL BERLIN 44.47N 71.19W
06/01/2011 E1.00 INCH COOS NH LAW ENFORCEMENT
&&
EVENT NUMBER GYX1100083
CURTISLocal storm report, Jun 1, 3:03 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
303 PM EDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL ERROL 44.78N 71.14W
06/01/2011 E1.00 INCH COOS NH CO-OP OBSERVER
&&
EVENT NUMBER GYX1100084
CURTISLocal storm report, Jun 1, 3:13 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
313 PM EDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL NORTH SANDWICH 43.84N 71.39W
06/01/2011 E1.00 INCH CARROLL NH PUBLIC
&&
EVENT NUMBER GYX1100086
CURTISLocal storm report, Jun 1, 3:27 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
327 PM EDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL RANGELEY 44.97N 70.64W
06/01/2011 E1.25 INCH FRANKLIN ME PARK SERVICE
&&
EVENT NUMBER GYX1100087
CURTISLocal storm report, Jun 1, 3:29 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
329 PM EDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG WHITEFIELD 44.17N 69.63W
06/01/2011 LINCOLN ME PUBLIC
TREES DOWN ON WIRES ROUTE 3. TRAFFIC STOPPED.
&&
EVENT NUMBER GYX1100088
CURTISLocal storm report, Jun 1, 3:30 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
330 PM EDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL RANGELEY 44.97N 70.64W
06/01/2011 E1.00 INCH FRANKLIN ME CO-OP OBSERVER
&&
EVENT NUMBER GYX1100090
CURTISThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Gray, ME (KGYX), 12:00Z
7.6 hours before the tornado, 66 km from the path. June 1, 2011.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -70368 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.9 K/km
Gray, ME (KGYX), 00:00Z
4.4 hours after it, 66 km from the path. June 2, 2011.
- Mixed-layer CAPE
- 2669 J/kg
- Mixed-layer CIN
- -55 J/kg
- Surface CAPE
- 1055 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 19.5
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Berlin Municipal (BML), 44 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Portland,ME radar (KGYX), 66 km away, was scanning. The volume nearest the touchdown began at 19:34 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in MaineEvery tornado in Maine since 1950Warnings in force in Maine nowThe forecast where you are
The other tornadoes of June 1, 2011
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 1 | 4:17 PM EDT | EF3 | Hampden, MA | 37.6 | 880 | 3 | 200 | $228 million |
| June 1 | 5:51 PM EDT | EF1 | Somerset, ME | 8.4 | 200 | |||
| June 1 | 6:32 PM EDT | EF1 | Hampden, MA | 4.2 | 200 | |||
| June 1 | 6:54 PM EDT | EF1 | Hampden, MA | 1.7 | 100 | |||
| June 1 | 7:10 PM EDT | EF0 | Worcester, MA | 1.4 | 25 | |||
| June 1 | 6:22 PM CDT | EF0 | Dawson, NE | 0.1 | 15 | |||
| June 1 | 8:20 PM CDT | EF0 | Lincoln, KS | 1.1 | 75 | |||
| June 1 | 6:30 PM PDT | EF0 | Sutter, CA | 5.1 | 10 | |||
| June 1 | 8:48 PM CDT | EF0 | Russell, KS | 0.4 | 50 | |||
| June 1 | 9:40 PM CDT | EF0 | Phillips, KS | 0.5 | 20 | |||
| June 1 | 11:33 PM CDT | EF0 | Saline, KS | 0.4 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.